Illinois, 2014

Damaging Wind in Illinois, June 20, 2014

June 20, 2014 · NWS LSX · 1 event in 1 county or zone

Isolated thunderstorms developed. One storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated thunderstorms developed. One storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 5:08 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 5:08 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CDT Fri Jun 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 332 PM CDT Fri Jun 20 2014

We are once again looking at a weak shear, high instability, weak
CINH environment where it will not take much to get TSRA going in
any one location.  Thought the main focus, if there is one, would
have been the weak wind shift boundary now making its way into STL
metro, but rather it has been the dewpoint density difference across
northeast MO, separating mid 70s from mid 60s.  Still potential for
other areas with satellite imagery showing cloud towers developing
over STL metro.  Temps in the upper 80s to lower 90s most locales
currently.

Look for current radar/satellite trends to continue until around
sunset with convection dissipating quickly thereafter.  Some small
hail or gusty winds are possible with the storms that do form thanks
to the 3000-4000 CAPE available, but weak shear should prevent any
storm for lasting too long before its inevitable decline.
Otherwise, should see dry conditions rest of tonight with mostly
clear skies.  Some fog possible in valley areas due to high
dewpoints lingering as winds go calm after sunset.

Big question is development of a new MCS over the Mid-MO valley late
this afternoon-evening and where it goes from there and how fast.
Models seem to want to make a southward turn with what does develop
at some point, but likely slow forward speed seems to make this a
moot point for rain overnight and more of a question for rain on
Saturday.  For now have maintained the dry forecast from before.

Persistence low-mid 70s looking decent again, with somewhat better
cooling potential in northeast MO and west-central IL with lower
dewpoints, provided they can stay clear.

TES

.LONG TERM:  (Saturday through Next Friday)
Issued at 332 PM CDT Fri Jun 20 2014

Short range models are in good agreement that convection over the
Great Plains this afternoon/tonight will produce an MCV which will
move across northern portions of our CWFA on Saturday.  This MCV
along with a dewpoint boundary over northern Missouri/west central
Illinois will provide a trigger for convection, generally north of
the I-70 corridor.  Coverage and intensity of convection is unclear
at this time, but forecast MLCAPE is 2000-3000 J/kg with SBCAPE in
excess of 4000 J/kg.  With this much potential instability to feed
off of, any thunderstorms that develop could end up becoming
severe.  With the uncertainty still high, have left only low to mid
chance and slight chance PoPs going in the forecast at this time.
The convective trends on Saturday will be critical to what happens
Saturday night. Guidance shows a modest low level jet pushing into
the cold pool overnight which keeps precip going through the
night. Since this is contingent upon the cold pool forming in the
first place, have kept only chance PoPs going Saturday night as
well.

The upper level ridge flattens out Sunday into Monday as a trof digs
into the Great Plains.  This should allow for more precipitation as
the trof moves into the Mississippi Valley.  Basically hung with the
going forecast with high chance/likely PoPs as the trof moves
through the region.  Medium range guidance diverges toward the
middle of next week with the GFS being more amplified than the
ECMWF.  GFS has the trof extending from the Great Lakes Region all
the way into the Gulf of Mexico while the ECMWF is quasi-zonal
Wednesday into Thursday with and upper ridge developing Friday.
Needless to say, this is a low confidence extended forecast.  Stuck
closely to ensemble guidance numbers for temperatures and PoPs
through the period.

Carney

&&

.AVIATION:  (For the 00z TAFs through 00z Saturday Evening)
Issued at 521 PM CDT Fri Jun 20 2014

Ongoing convection may drop southeastward into STL and CPS
between 00-01Z this evening, but then shower/storm activity
should weaken with loss of daytime heating around sunset. Just
some high level cloudiness expected for the remainder of the night
into Saturday morning. There may be some fog late tonight/early
Saturday morning, especially in SUS and CPS as the surface wind
becomes calm there along with continued high surface dew points.
Diurnal cumulus clouds will develop late Saturday morning and
afternoon with widely scattered to scattered showers/storms
expected during the afternoon hours. The best chance of rain may
occur in UIN with a possible upper level disturbance and outflow
boundary generated from nocturnal convection across eastern
Nebraska and Iowa. Light surface wind should become s-swly by
Saturday afternoon.

Specifics for KSTL: May need to include at least VCTS til 01Z in
the STL TAF this evening due to southeastward moving convection
n-nw of STL. Otherwise much of the cloud cover should
dissipate/thin out later this evening along with the nwly surface
wind becoming light. Diurnal cumulus clouds will develop again
late Saturday morning and afternoon with widely scattered
showers/storms expected during the afternoon into the evening.
Will include VCSH or VCTS Saturday afternoon in the STL TAF. Light
surface wind should become mainly s-swly Saturday afternoon.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     74  92  74  90 /  10  20  40  30
Quincy          69  89  70  89 /  10  40  40  40
Columbia        70  91  71  88 /  10  20  30  30
Jefferson City  71  92  70  89 /  10  20  30  30
Salem           72  89  69  88 /  10  20  30  30
Farmington      69  90  69  88 /  10  20  20  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 20, 3:41 AM CST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
441 AM CDT FRI JUN 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
441 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.
A FEW OF THE STORMS ON SATURDAY AFTERNOON AND EVENING COULD BE
SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

In the hours before

Special weather statement, Jun 20, 5:12 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT FRI JUN 20 2014

ILZ099-100-MOZ061-063-210000-
JERSEY IL-MADISON IL-ST. CHARLES MO-ST. LOUIS MO-
612 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES...NORTHWESTERN MADISON AND SOUTHERN JERSEY
COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAFTON...OR 8 MILES SOUTHWEST OF
JERSEYVILLE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GODFREY...
  FLORISSANT...
  BLACK JACK...
  ALTON...
  SPANISH LAKE...
  ORCHARD FARMS...
  ELSAH...
  PORTAGE DES SIOUX...
  WEST ALTON...

THIS STORM WILL AFFECT CONFLUENCE STATE PARK AND PERE MARQUETTE STATE
PARK.

GOSSELIN
Local storm report, Jun 20, 5:25 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     GRAFTON                 38.97N  90.43W
06/20/2014  E40 MPH          JERSEY             IL   TRAINED SPOTTER

            HEAVY RAIN REPORTED WITH VERY SMALL HAIL - SIZE
            UNKNOWN.

&&

DYE
Local storm report, Jun 20, 6:00 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
06/20/2014  M47 MPH          ST. CHARLES        MO   ASOS

&&

GOSSELIN
Special weather statement, Jun 20, 6:03 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT FRI JUN 20 2014

MOZ063-064-210045-
ST. LOUIS MO-ST. LOUIS CITY MO-
703 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY AND CENTRAL ST.
LOUIS COUNTIES UNTIL 745 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OVERLAND...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNIVERSITY CITY...
  WARSON WOODS...
  KIRKWOOD...
  NORTHWOODS...
  HILLSDALE...
  FENTON...
  CLAYTON...
  GLENDALE...
  BRENTWOOD...
  RICHMOND HEIGHTS...

THIS STORM WILL AFFECT SCOTT JOPLIN HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 276 TO EXIT 277.

GOSSELIN
Local storm report, Jun 20, 6:06 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     UNIVERSITY CITY         38.67N  90.33W
06/20/2014  E57 MPH          ST. LOUIS          MO   TRAINED SPOTTER

&&

DYE
Special weather statement, Jun 20, 6:25 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
725 PM CDT FRI JUN 20 2014

ILZ100-101-210100-
MADISON IL-ST. CLAIR IL-
725 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR AND SOUTHERN
MADISON COUNTIES UNTIL 800 PM CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN CARBON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRVIEW HEIGHTS...
  TROY...
  BELLEVILLE...
  SWANSEA...
  O'FALLON...
  SHILOH...
  HIGHLAND...
  LEBANON...
  SCOTT AFB...
  MASCOUTAH...

THIS STORM WILL AFFECT HORSESHOE LAKE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 23.

GOSSELIN

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 20, 6:39 PM CST to 6:42 PM CST
Where
Madison County, 2.17 mi ESE of Troy to 0.39 mi SSE of St Jacob
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.717, -89.833

Thunderstorm winds blew down about 20 power poles along U.S. 40 between Illinois Route 162 and Triad Middle School. Also, several power poles were blown down in St. Jacob.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532123.